Pennsylvania, 2001Heavy Snow in Pennsylvania, March 21 to 22, 2001
March 21 to 22, 2001 · NWS CTP · 3 events in 3 counties and zones
3 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 21, 10:45 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 21, 10:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1045 AM EST WED MAR 21 2001
WILL MAKE A FEW ADJUSTMENTS TO WINTER WEATHER PRODUCTS THIS UPDATE.
FORECAST STILL BASICALLY ON TARGET...WITH THE HEAVIEST PRECIP MOVING
INTO CENTRAL PA TONIGHT. ADJUSTMENTS ARE BASED ON SLIGHTLY HEAVIER
SNOW SO FAR. REPORTS OF UP TO 3 INCHES OF SNOW IN THE LAUREL
HIGHLANDS WITH MOISTURE STILL STREAMING IN PROMPTS AN UPGRADE TO A
WINTER STORM WARNING FOR THE HIGHER ELEVATIONS. ALSO CHANGED THE
WINTER STORM WATCH TO AN ADVISORY FOR LATE THIS AFTERNOON AND
TONIGHT WHILE ADDING THREE COUNTIES IN THE NORTHWEST. BEST THREAT
OF HEAVY SNOW REMAINS IN THE HIGHEST ELEVATIONS HOWEVER...SO WILL
CONTINUE TO WORD AS SUCH. WILL KEEP THE FLOOD WATCH GOING FOR THE
SOUTHEAST.
LATER PERIODS NEED NO ADJUSTMENT AT THIS TIME.
.CTP...WINTER STORM WARNING THIS AFTERNOON AND TONIGHT FOR
PAZ024-033.
WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT FOR
PAZ010>012-017>019-025>028-034>036-041-042-045-046-
049>053-056-058-063.
FLOOD WATCH LATE THIS AFTERNOON AND TONIGHT FOR
PAZ057-059-064>066.
RXRIn the hours before
Special weather statement, Mar 21, 6:03 AM EST, 5 hours 57 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-211700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
603 AM EST WED MAR 21 2001
...WEATHER EMERGENCY PREPAREDNESS IN PENNSYLVANIA...
THE PENNSYLVANIA EMERGENCY MANAGEMENT AGENCY...COUNTY EMERGENCY
MANAGERS AND THE NATIONAL WEATHER SERVICE WILL CONTINUE TO TEST
EMERGENCY PREPAREDNESS PLANS ACROSS PENNSYLVANIA THIS WEEK WITH
INFORMATIONAL STATEMENTS ABOUT HAZARDOUS WEATHER AND TEST WARNINGS
FOR TORNADOES AND FLASH FLOODS.
THE STATE COLLEGE WEATHER OFFICE WILL RELEASE DRILL WARNINGS TO
RADIO...TV AND OTHER NEWS OUTLETS THROUGHOUT CENTRAL PARTS OF
PENNSYLVANIA TODAY. WARNINGS WILL GO DIRECTLY TO THE WEATHER
CHANNEL...RADIO AND TV STATIONS IN THE AREA...AND WILL ALSO BE TONE
ALERTED ON NOAA WEATHER RADIO.
SCHOOLS...NURSING HOMES...BUSINESSES AND THE MEDIA HAVE AN
OPPORTUNITY TO TEST THEIR EMERGENCY PLANS. WARNINGS WILL ALSO BE
RELAYED OVER SKYWARN AMATEUR RADIO FREQUENCIES TO TEST SPOTTER
RELAY OF INFORMATION.
IF YOU HAVE QUESTIONS ABOUT DRILL WARNINGS...WEATHER TERMINOLOGY OR
EMERGENCY WEATHER PLANS OR PRECAUTIONS...PLEASE CONTACT YOUR LOCAL
COUNTY EMERGENCY MANAGEMENT OFFICE...OR THE NATIONAL WEATHER
SERVICE OFFICE IN STATE COLLEGE AT 814-234-9412.
ONDREJIK/JUNG
Heavy Snow, Somerset
- When
- March 21, 12:00 PM EST to March 22, 12:00 PM EST
- Where
- Somerset forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Deep low pressure moved up the Middle Atlantic coast on March 16th. This system spread snow across most of central Pennsylvania. Heavier snow amounts were reported in the far northeastern counties of Tioga (6 to 12 inches) and Sullivan (4 to 6 inches). Orographically enhanced snow also accumulated in Somerset County where 6 inches was reported.
Heavy Snow, Sullivan
- When
- March 21, 12:00 PM EST to March 22, 12:00 PM EST
- Where
- Sullivan forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
Heavy Snow, Tioga
- When
- March 21, 12:00 PM EST to March 22, 12:00 PM EST
- Where
- Tioga forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain and Strong Wind in Maryland, March 21, 20011 injured · $110,000 · 17 events
- Strong Wind in District of Columbia, March 21, 20013 injured · $40,000 · 1 event
- Winter Storm in New York, March 21 to 23, 2001$60,000 · 7 events
- Flash Flood and Winter Storm in West Virginia, March 21 to 22, 2001$50,000 · 10 events
- Flash Flooding and Winter Storm in Virginia, March 21, 200138 events
- Winter Storm in Vermont, March 21 to 23, 2001$25,000 · 2 events
- High Wind in New Jersey, March 21, 20011 injured · 1 event
- Flood and Heavy Rain in New Jersey, March 21, 20018 events
- Heavy Snow in New York, March 21 to 22, 20018 events
- Heavy Snow in Kentucky, March 21, 20014 events
- High Wind and Heavy Rain in New York, March 21 to 22, 20014 events
- Flash Flood and Heavy Rain in Delaware, March 21, 20013 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234506, 5234507, 5234508.